Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 18, 2021, 1:35 AM CDT for Midland County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2021, 1:35 AM CDT (06:35 UTC)
- Expired
- May 18, 2021, 2:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 35 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1920 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
409
WWUS84 KMAF 180635
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
135 AM CDT Tue May 18 2021
TXZ062-068-069-180715-
Midland TX-Crane TX-Upton TX-
135 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...EAST
CENTRAL CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 215 AM CDT...
At 134 AM CDT, Doppler radar was tracking a line of strong
thunderstorms 20 miles southeast of Odessa. These storms were nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Midland, east central Crane and northwestern Upton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.
LAT...LON 3143 10231 3150 10240 3186 10201 3188 10180
3171 10184
TIME...MOT...LOC 0634Z 228DEG 3KT 3164 10214
$$
87What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 12:16 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 18, 12:16 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1216 AM CDT Tue May 18 2021
.DISCUSSION...
See 06Z Aviation Discussion below.
&&
.AVIATION...
VFR conditions are expected next 24 hours except in areas of
direct convection, which are anticipated KMAF/KFST over the next
few hours. Otherwise, SW sfc flow will prevail through the
afternoon hours. Convective temps suggest a widespread cu field
developing late morning/early afternoon, w/bases 4.5-8 kft AGL. A
weak cold front is expected after 00Z Wed.
PREV DISCUSSION... /issued 945 PM CDT Mon May 17 2021/
UPDATE...
Hi-res models continue to indicate explosive development of
thunderstorms across the Permian Basin over the next few hours. It
appears some of these thunderstorms may train over the same areas
and could lead to flash flooding of low lying spots. Flooding is
already occurring over portions of the eastern Permian Basin due
to heavy rain that fell Monday afternoon. 1-2 inches of additional
rain with locally higher amounts are likely for the central and
eastern Permian Basin. Heavy rain should move out of the area
around sunrise Tuesday morning.
PREV DISCUSSION... /issued 627 PM CDT Mon May 17 2021/
DISCUSSION...
Please see the 00Z aviation discussion below.
AVIATION...
The main aviation concerns for this evening into tonight continue
to be TSRA w/large hail and damaging winds possible, mainly at
MAF. The dryline will retreat wwd after sunset and bring a SE wind
shift to all terminals. There is a chance of low ceilings early
tomorrow morning, but confidence is too low to mention at this
issuance.
PREV DISCUSSION... /issued 204 PM CDT Mon May 17 2021/
DISCUSSION...
Weak upper ridge over the area this morning giving way to cut off
low approaching from the west. The low was over AZ at 12z and will
be moving into NM this evening and lift to the CO/NM border by
Tuesday morning. This low will slowly wobble east Tuesday opening
up into a trough as it moves over the Panhandle Wednesday. As this
happens the next upper low will move over WA and start working down
the West Coast reaching CA Thursday as high pressure returns to W TX
and SE NM. This low will wobble across the Great Basin Thursday
through Saturday before weakening and getting pulled NE.
Temperatures will be a few degrees cooler Tuesday in the 80s with
some 90s closer to the Rio Grande as a weak front sags into the area
Tuesday. Readings will warm back to near normal Wednesday and
Thursday then decrease slowly through the weekend.
Looking at the potential for severe wx this afternoon and tonight.
SWODY1 has a moderate risk for most of the Northern and part of the
Central Permian Basin. No storms expected across the west.
Dryline expected to set up this afternoon with storms developing on
it. Have all the ingredients for severe wx... lots of
boundaries...high cape over 3000J... directional and speeds shear...
daytime heating... and steep lapse rates. Very large hail will be
the main concern with these storms but damaging wind and a few
tornadoes possible. Also may see locally heavy rain... MAF 12z
sounding had PW over an inch with dewpts into the mid 60s pushing
into the region. More severe wx possible this coming weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 82 60 87 60 / 30 10 10 10
Carlsbad 85 56 89 58 / 0 10 0 10
Dryden 94 67 89 62 / 10 10 10 10
Fort Stockton 88 61 89 62 / 0 0 10 10
Guadalupe Pass 79 57 81 60 / 0 0 0 0
Hobbs 82 55 85 57 / 10 10 10 10
Marfa 81 47 85 49 / 0 0 0 0
Midland Intl Airport 85 60 88 60 / 10 10 10 10
Odessa 85 60 89 61 / 10 10 10 10
Wink 88 58 91 60 / 0 10 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Borden-Crane-
Dawson-Ector-Glasscock-Howard-Martin-Midland-Mitchell-
Reagan-Scurry-Upton.
&&
44/88/44Hazardous weather outlook, May 18, 12:52 AM CDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1252 AM CDT Tue May 18 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-190600- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1252 AM CDT Tue May 18 2021 /1152 PM MDT Mon May 17 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A Severe Thunderstorm Watch is in effect through 6 AM CDT for most of the Permian Basin and lower Trans Pecos. A Flash Flood Watch is in effect this morning for most of the Permian Basin. Thunderstorms are possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a slight risk of severe storms this morning, mainly over the Permian Basin and lower Trans Pecos, capable of producing large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk of severe thunderstorms Wednesday, mainly over the eastern Permian Basin and lower Trans Pecos. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 17, 8:29 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
829 PM CDT Mon May 17 2021
TXZ052-053-063-180215-
Mitchell TX-Glasscock TX-Howard TX-
829 PM CDT Mon May 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 915 PM
CDT...
At 829 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forsan, or 13 miles northeast of Garden City, moving east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Garden City and Forsan.
This includes Interstate 20 near mile marker 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for western
Texas.
LAT...LON 3209 10126 3184 10126 3181 10159 3215 10149
3235 10105 3209 10097
TIME...MOT...LOC 0129Z 254DEG 35KT 3203 10136
87Special weather statement, May 17, 8:32 PM CDT, 5 hours 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 832 PM CDT Mon May 17 2021 TXZ082-180215- Terrell TX- 832 PM CDT Mon May 17 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL 915 PM CDT... At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near Dryden, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Dryden. A Tornado Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3002 10220 3025 10211 3025 10176 2989 10176 TIME...MOT...LOC 0132Z 277DEG 19KT 3011 10205 87
Local storm report, May 17, 10:00 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1000 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLASH FLOOD 1 E ELBOW 32.16N 101.49W
05/17/2021 Howard TX PUBLIC
ROADS FLOODED, CARS STRANDED.
&&
DAVID.HENNIGLocal storm report, May 17, 10:14 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1014 PM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SANDERSON 30.14N 102.40W
05/17/2021 E1.75 INCH TERRELL TX SOCIAL MEDIA
&&
RICK.HLUCHANSpecial weather statement, May 18, 1:23 AM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 123 AM CDT Tue May 18 2021 TXZ048-180700- Scurry TX- 123 AM CDT Tue May 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY COUNTY UNTIL 200 AM CDT... At 123 AM CDT, Doppler radar was tracking a line of strong thunderstorms 11 miles southeast of Lake Alan Henry, west towards Fluvanna. These storms are nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Scurry County. LAT...LON 3287 10114 3297 10116 3297 10071 3289 10070 TIME...MOT...LOC 0623Z 166DEG 3KT 3293 10093 87
Special weather statement, May 18, 1:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
135 AM CDT Tue May 18 2021
TXZ062-068-069-180715-
Midland TX-Crane TX-Upton TX-
135 AM CDT Tue May 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...EAST
CENTRAL CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 215 AM CDT...
At 134 AM CDT, Doppler radar was tracking a line of strong
thunderstorms 20 miles southeast of Odessa. These storms were nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Midland, east central Crane and northwestern Upton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.
LAT...LON 3143 10231 3150 10240 3186 10201 3188 10180
3171 10184
TIME...MOT...LOC 0634Z 228DEG 3KT 3164 10214
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:09 PM CDT | Tornado Warning | MAF | Howard, Mitchell | 51 min |
| May 17, 7:26 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 64 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 62 min |
| May 17, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 62 min |
| May 17, 7:39 PM CDT | Flash Flood Warning | MAF | Mitchell | 3 hr |
| May 17, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 45 min |
| May 17, 8:10 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 20 min |
| May 17, 8:15 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 17, 8:28 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 32 min |
| May 17, 8:29 PM CDT | Special Weather Statement | MAF | Glasscock | 46 min |
| May 17, 8:32 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| May 17, 9:21 PM CDT | Flash Flood Watch | MAF | Borden, Crane, Dawson, Ector, Glasscock, Howard and 6 more | 13 hr |
| May 18, 1:23 AM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| May 18, 1:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Upton | 62 min |
| May 18, 1:50 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 40 min |
| May 18, 2:01 AM CDT | Areal Flood Advisory | MAF | Borden, Scurry | 3 hr |
| May 18, 2:17 AM CDT | Areal Flood Advisory | MAF | Crane, Glasscock, Midland, Pecos, Upton, Ward | 3 hr |
| May 18, 2:30 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 60 min |
| May 18, 2:43 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Glasscock, Howard, Martin, Midland and 2 more | 62 min |
| May 18, 3:11 AM CDT | Flash Flood Warning | MAF | Crane, Glasscock, Midland, Upton | 3 hr |
| May 18, 3:29 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 46 min |
| May 18, 3:29 AM CDT | Tornado Warning | MAF | Glasscock, Howard | 31 min |
| May 18, 3:42 AM CDT | Flash Flood Warning | MAF | Borden, Scurry | 3 hr |
| May 18, 3:44 AM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin | 46 min |
| May 18, 3:53 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Glasscock, Midland, Pecos, Reagan, Upton | 67 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Scurry | 44 min |
| May 18, 4:16 AM CDT | Special Weather Statement | MAF | Reagan | 44 min |
| May 18, 4:28 AM CDT | Special Weather Statement | MAF | Mitchell | 47 min |
| May 18, 2:19 PM CDT | Special Weather Statement | MAF | Gaines | 41 min |
| May 18, 2:51 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 39 min |
| May 18, 3:06 PM CDT | Special Weather Statement | MAF | Pecos | 39 min |
| May 18, 3:29 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 46 min |
| May 18, 3:47 PM CDT | Special Weather Statement | MAF | Pecos | 43 min |
| May 18, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 45 min |
| May 18, 4:29 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Dawson, Gaines | 47 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 49 min |
| May 18, 5:47 PM CDT | Tornado Warning | MAF | Dawson | 43 min |
| May 18, 6:28 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 47 min |
| May 18, 6:36 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.